|lymphoma and newly diagnosed with HIV
Mar 1, 2001
Dr Dezube, I was recently diagnosed with HIV 6 months ago, CD4 234, and VL 5000. At the time of my HIV diagnosis my spleen was very enlarged and all my lymph nodes where enlarged;at first my doctor said it was the HIV. I became more symptomatic and underwent scans and a biopsy, and was then diagnosed with an advanced aggressive lymphoma. I am currently undergoing chemotherapy weekly mACOP-B regimen. My Question is in April 99, I tested neg for HIV. How could HIV cause so much damage to my immune system in such a short amount of time, and for me to be diagnosed with HIV related lymphoma so advanced.I also don't understand how my CD4 was so low.Could you explain this to me, as my doctor really couldn't explain this clearly and i feel frustrated that my health is so poor yet i feel fine.
Response from Dr. Dezube
I feel for you. It certainly seems that everything is happening so very very fast. The situation you are describing is NOT that uncommon. Basically lymphoma is a pretty aggressive tumor, which can cause everything you describe. It can cause your CD4 count to fall quite dramatically; this could explain how last year you were HIV negative and this year your CD4 count is 234. The GOOD NEWS is this lymphoma responds very very well to chemotherapy! Given that your CD4 count is 234, your prognosis is quite good. In fact, the reason that this type of lymphoma is so responsive to chemotherapy is because it is so aggressive -- It is easier to treat aggressive tumors since chemotherapy kills actively dividing cells. Also, although I was always taught that the "customer is always right", I disagree with your statement that HIV has caused so much damage to your immune system. With a CD4 count of 234, you are protected from most opportunistic infections. Chemotherapy will lower your CD4 count further, but the CD4 count will recover after you finish chemotherapy. Lastly, you should be on something for PCP prophylaxis (typically Bactrim), this is very important and you should be taking antiretroviral medications. GOOD LUCK. yours, BD
- Are Newborns Tested For Hiv?
- When Having Sex The Condom Broke Is It Possible For You To Get Hiv From An Infected Person?
- How Does And A Woman With Hiv Infect A Man That Is Not Infected?
- Can Hiv Cause Bleeding During Intercourse?
- How Long Can Hiv Live Outside The Body In Blood?
- What To Do About Feeling Fatigued And Dizzy With Hep C?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.